Alert archive / Tennessee / Wind Advisories in 2014
Wind Advisory 14, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 23, 2014, 6:54 PM EST for 8 counties in Tennessee. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2014, 6:54 PM EST (23:54 UTC)
- Expired
- Dec 24, 2014, 7:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 373 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
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
2 follow-up statements
539 WWUS74 KMRX 240835 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 335 AM EST WED DEC 24 2014 ...STRONG SOUTHERLY WINDS OVERNIGHT IN THE EASTERN MOUNTAINS AND FOOTHILLS... .SOUTHERLY WINDS ARE DECREASING BUT WILL CONTINUE TO SEE SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS NEAR 40 MPH THROUGH SUNRISE ACROSS THE EASTERN MOUNTAINS AND FOOTHILLS. LOCALLY HIGHER GUSTS COULD OCCUR IN A FEW SPOTS...SUCH AS THE CAMP CREEK AREA OF GREENE COUNTY. TNZ018-040>047-071>074-241200- /O.CON.KMRX.WI.Y.0014.000000T0000Z-141224T1200Z/ JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER- SEVIER SMOKY MOUNTAINS- INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG 335 AM EST WED DEC 24 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * EVENT...STRONG AND GUSTY SOUTHERLY WINDS AHEAD OF A COLD FRONT...SUSTAINED SPEEDS OF 15 TO 25 MPH WITH GUSTS NEAR 40 MPH. * TIMING...THESE STRONG WINDS WILL AFFECT THE AREA OVERNIGHT THROUGH DAYBREAK WEDNESDAY. * IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR POWERLINES IN THE EASTERN MOUNTAINS AND FOOTHILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. && $$
189 WWUS74 KMRX 241200 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 700 AM EST WED DEC 24 2014 TNZ018-040>047-071>074-241300- /O.EXP.KMRX.WI.Y.0014.000000T0000Z-141224T1200Z/ JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER- SEVIER SMOKY MOUNTAINS- INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG 700 AM EST WED DEC 24 2014 ...WIND ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... WINDS HAVE DECREASED ACROSS THE ADVISED AREA AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 AM EST THIS MORNING. HOWEVER...WINDS WILL INCREASE ONCE AGAIN THIS AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:38 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 23, 3:38 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 338 PM EST TUE DEC 23 2014 .SHORT TERM (TONIGHT AND WEDNESDAY)...MAIN EVENT TONIGHT WITH A LITTLE BIT OF EVERYTHING...BREEZY WINDS...THUNDERSTORMS...PSBL LOCALLY HEAVY RAIN. NEAR 100 PCT CHANCE OF RAIN TONIGHT...THEN RAIN ENDING FROM WEST TO EAST DURING THE DAY WEDNESDAY. NOT EXPECTING FLOODING BUT ISOLATED FLASH FLOODING OR SMALL STREAM ADVISORY TYPE OCCURRENCES UNDER LOCALIZED TRAINING OF RAINFALL. NOT EXPECTING CONDITIONS TO BE FAVORABLE FOR MOUNTAIN WAVE WINDS...BUT STILL WILL HAVE BREEZY CONDITIONS OF 15-25 MPH IN THE MOUNTAINS TONIGHT AND WITH THE FRONTAL PASSAGE WEDNESDAY. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...AT THE BEGINNING OF THIS PERIOD...THE COLD FRONT HAS JUST CLEARED THE AREA...AND THE UPPER TROUGH IS PASSING THROUGH THE AREA. BY CHRISTMAS MORNING AT 12Z...THE UPPER TROUGH HAS PASSED...AND RATHER THAN A SUPPORTING CLIPPER AS SO OFTEN HAPPENS...A SHORTWAVE RIDGE STARTS TO BUILD QUICKLY DURING THE DAY. SO THINK THAT THE POST-FRONTAL INSTABILITY AND PRECIP WILL BE VERY LIMITED...WEDNESDAY NIGHT INTO CHRISTMAS DAY. WITH THAT BEING SAID...IT LOOKS LIKE LOW LEVEL MOISTURE WILL BE TRAPPED FOR MUCH OF CHRISTMAS DAY...SO PLANNING TO GO ABOVE GUIDANCE ON SKY COVER. NOT PLANNING TO BRING DOWN MAX TEMPS VERY MUCH...AS CLEARING IS POSSIBLE LATE IN THE DAY...BUT WILL DELAY WARMUP IN HOURLY TEMPERATURES. ALONG WITH THE QUICK RIDGING...MOISTURE SURGES BACK TOWARD THE AREA BY SATURDAY AND IT LOOKS LIKE WE WILL HAVE SOME POPS ACROSS AT LEAST PARTS OF THE AREA THROUGH THE REMAINDER OF THE FORECAST...AS THE RIDGE MAINTAINS THIS PATTERN THROUGH MONDAY...THEN LIFT FROM THE NEXT APPROACHING TROUGH KEEPS ELEVATES POPS AGAIN. THIS PRECIP LOOKS MOSTLY LIQUID...BUT POST-FRONTAL TEMPS TOWARD THE END OF THE FORECAST TREND TOWARD A MIX OF LIGHT SNOW SHOWERS FROM A CLIPPER. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 52 61 37 48 / 100 80 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 51 62 36 47 / 100 80 10 10 OAK RIDGE, TN 50 61 36 47 / 100 80 10 10 TRI CITIES AIRPORT, TN 48 63 37 44 / 100 90 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GC/GM
Hazardous weather outlook, Dec 23, 4:00 AM EST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 400 AM EST TUE DEC 23 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 400 AM EST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTHWEST TODAY AND TONIGHT...BRINGING RAIN AND A FEW THUNDERSTORMS TO THE AREA. THE RAIN MAY BE HEAVY AT TIMES...ESPECIALLY OVER THE PLATEAU...SOUTHEAST TENNESSEE...AND EXTREME SOUTHWEST NORTH CAROLINA...WHICH MAY LEAD TO SOME LOCALIZED FLOODING. WINDS WILL INCREASE AS WELL AHEAD OF THIS SYSTEM...WITH SOME STRONG GUSTY WINDS POSSIBLE ESPECIALLY TONIGHT OVER THE HIGHER ELEVATIONS OF THE EAST TENNESSEE MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A COLD FRONT WILL PUSH THROUGH ON WEDNESDAY. THERE MAY BE A FEW SNOW FLURRIES FLYING IN THE LOWER ELEVATIONS LATER WEDNESDAY NIGHT INTO EARLY CHRISTMAS MORNING WITH LITTLE CHANCE OF ANY ACCUMULATION. THE BEST CHANCE FOR ANY MINOR ACCUMULATION...AROUND AN INCH...WOULD BE IN THE HIGHER TERRAIN...MAINLY ABOVE 3000 FEET .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Dec 23, 3:00 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 3 S DUCKTOWN 34.99N 84.39W
12/23/2014 E0.25 INCH POLK TN PUBLIC
PEA SIZED HAIL REPORTED NEAR THE GRASSY CREEK AREA OF
COPPERHILL.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 8:53 PM EST | Special Weather Statement | MRX | Anderson, Campbell, Claiborne, Union | 37 min |
| Dec 23, 2:25 PM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 50 min |
Nearby
Wind Advisories in Tennessee, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.